Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 321, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 27, 2019, 9:06 PM CDT for Lyon County, Morris County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2019, 9:06 PM CDT (02:06 UTC)
- Expired
- Sep 27, 2019, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lyon County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2300 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.5
The text
As transmitted.
087
WUUS53 KTOP 280206
SVRTOP
KSC111-127-280230-
/O.NEW.KTOP.SV.W.0321.190928T0206Z-190928T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
906 PM CDT Fri Sep 27 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Morris County in east central Kansas...
Northwestern Lyon County in east central Kansas...
* Until 930 PM CDT.
* At 906 PM CDT, a severe thunderstorm was located over Dunlap,
moving northeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Allen, Admire, Bushong and Dunlap.
This includes Kansas Turnpike between mile markers 142 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9635 3852 9640 3860 9644 3874 9618
3874 9615 3860 9605 3850 9635
TIME...MOT...LOC 0206Z 243DEG 27KT 3856 9634
HAIL...1.25IN
WIND...<50MPH
$$1 follow-up statement
457
WWUS53 KTOP 280224
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
924 PM CDT Fri Sep 27 2019
KSC111-127-280234-
/O.EXP.KTOP.SV.W.0321.000000T0000Z-190928T0230Z/
Morris-Lyon-
924 PM CDT Fri Sep 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.
LAT...LON 3852 9635 3852 9640 3860 9644 3874 9618
3874 9615 3860 9605 3850 9635
TIME...MOT...LOC 0224Z 243DEG 27KT 3862 9620
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 5:53 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 27, 5:53 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 553 PM CDT Fri Sep 27 2019 .MESOSCALE DISCUSSION... Issued at 553 PM CDT Fri Sep 27 2019 The RAP and NAM solutions show increasing low level convergence along the frontal boundary across south central KS where latest satellite imagery indicates some convective updrafts trying to develop. All of the CAMs have been consistent in storms developing along the boundary around 00Z. Initially storms will be capable of damaging hail and winds as deep layer shear around 45KT and 3000 to 4000 J/kg of CAPE promote severe storms. The NAM and GFS forecast soundings show the 0-3km hodograph becoming more curved and expansive as the low level jet strengthens. This causes 0-1km SRH in increase as well to around 300 m2/s2. Think by this time storms will be pretty much a broken line along the boundary, but there could be some potential for a tornado after sunset. && .SHORT TERM...(This evening through Saturday) Issued at 320 PM CDT Fri Sep 27 2019 As of 19Z this afternoon, a surface cold front is progressing southward across northeast Kansas, with the boundary located just northwest of Manhattan. The boundary will continue southward across the forecast area into this evening before stalling in east-central Kansas overnight. The airmass ahead of the front has become very hot and humid, especially for this time of the year, with temperatures in the low 90s and dewpoints in the upper 60s/low 70s. Instability will continue to build along and ahead of the front with models showing 3000 to 4000 J/Kg of CAPE into the evening hours, primarily near and south of the Kansas Turnpike. Looking at shear parameters near the boundary, directional shear is lacking due to primarily southwesterly flow through the column. Speed shear is more impressive as a result of stronger winds aloft. Thus, effective bulk shear values are expected to range from 30 to 40 kts just ahead of the boundary with higher values behind it. Thunderstorms are expected to develop along the boundary between 23Z and 01Z , with the most likely area of storm initiation along a line extending from near Emporia to near Topeka. Strong to severe storms will be possible given the amount of instability and shear in place. Large hail is looking like one of the main hazards of concern. Damaging wind will also be possible with DCAPE values exceeding 1000 J/Kg. Additionally, localized flash flooding will also be possible, especially where storms train over the same locations, with models showing precipitable water values increasing to near climatology max for this time of the year. Elevated storms will continue to be possible through the overnight period north of the frontal boundary as a result of isentropic ascent near the 850 mb front which will be located northwest of the surface boundary. Thus, rain will become possible over locations north of I-70 as we transition into the nighttime period. Going into Saturday, the surface warm front continues to be stalled along the I-35 corridor, with a baroclinic zone set up to the southeast. The overall placement of this front still has a great deal of uncertainty, with some disagreement between the deterministic models and even greater spread between the SREF members. Southerly flow south of the front will continue to enhance the gradients of temperature, moisture, and instability through the day. Saturday's severe chances continue to be of concern, with continued southwesterly flow in the mid/upper levels expected to steer a shortwave trough through the CWA. This will provide chances at ignition all along the front in the afternoon. Forecast hodographs continue to show good low-level backing of winds from 0-1 km AGL. Southern sections of the CWA will have surface-based CAPE values climbing to over 2000 J/kg, providing sufficient energy for strong storms once initiation occurs. Storms should spread southwest to northeast across the region. Initial convective mode could take on super cellular characteristics initially, but will most likely become less organized as they grow upscale. Winds and hail are the primary concern, but cannot rule out an isolated tornado or two. Storms should be rather progressive in their movement through the evening. PWAT's continue to be well above the seasonal average, introducing flooding concerns. Storm total rainfall look to range from 1 to 3 inches, with the higher amounts being focused wherever training occurs. The best chances for flooding currently look to be south and east of I-35. .LONG TERM...(Saturday night through Friday) Issued at 320 PM CDT Fri Sep 27 2019 Transitioning into the extended period, an active weather pattern looks to continue into next week. Any lingering showers and storms look to end early Sunday as midlevel heights rapidly rise and the surface baroclinic zone progresses well north. Dry conditions are expected to continue through Monday as any notable shortwave troughs remain well north of the area with the main midlevel trough remaining across the western CONUS. The next good chance for showers and storms looks to arrive through the day Tuesday as a stronger shortwave trough ejects across the Northern Plains shunting an attendant surface trough into the area. Sufficient shear and instability is likely to be in place for the potential for severe thunderstorms, especially Tuesday afternoon. In addition, the front looks to be slow moving with the detachment of the midlevel shortwave across the Northern Plains. This will unfortunately set the stage for multiple rounds of heavy rainfall Tuesday into Thursday. Temperatures look to remain in the 80s prior to the arrival of the aforementioned surface front. Temperatures are likely to be notably cooler by Wednesday with highs in the 60s and 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 553 PM CDT Fri Sep 27 2019 Confidence is increasing in TS impacting the terminals this evening. Will use the CAMs to base timing of storms. Otherwise low clouds are expected to build in overnight and not leave the region. In fact models maintain an easterly wind over the area for much of the day with the frontal boundary remaining to the south of the terminals. This looks to be a favorable setup for MVFR or IFR CIGS to persist through much of the day Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Wolters SHORT TERM...Teefey/Petersen LONG TERM...Baerg AVIATION...Wolters
Hazardous weather outlook, Sep 27, 3:32 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 332 PM CDT Fri Sep 27 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-282045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 PM CDT Fri Sep 27 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to develop this evening as a cold front moves through east-central Kansas. Development is expected between 600 PM and 800 PM near the Kansas Turnpike. A few storms may be strong to severe, capable of producing large hail, damaging wind and heavy rainfall. Thunderstorms could also develop behind the front, north of I-70 into the overnight hours. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of strong to severe storms are possible on Saturday afternoon, with large hail, damaging winds and an isolated tornado possible. Heavy rain and localized flash flooding will also be a concern following previous rounds of rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 27, 8:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 2 SW LAWRENCE 38.93N 95.29W
09/27/2019 E1.00 INCH DOUGLAS KS STORM CHASER
&&
SMBLocal storm report, Sep 27, 8:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 NNW VINLAND 38.88N 95.20W
09/27/2019 E1.00 INCH DOUGLAS KS LAW ENFORCEMENT
&&
SMBLocal storm report, Sep 27, 8:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 6 SSE SCRANTON 38.71N 95.69W
09/27/2019 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
SMBSpecial weather statement, Sep 27, 8:57 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
857 PM CDT Fri Sep 27 2019
KSZ035-280245-
Dickinson-
857 PM CDT Fri Sep 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY UNTIL 945 PM
CDT...
At 856 PM CDT, Doppler radar was tracking a couple strong
thunderstorms moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Abilene, Herington, Chapman, Enterprise, Hope, Woodbine, Carlton and
Moonlight.
This includes Interstate 70 between mile markers 273 and 289.
LAT...LON 3887 9737 3910 9697 3897 9696 3898 9694
3896 9693 3861 9693 3861 9737
TIME...MOT...LOC 0156Z 245DEG 26KT 3873 9740Special weather statement, Sep 27, 8:59 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
859 PM CDT Fri Sep 27 2019
KSZ037-038-054-280300-
Wabaunsee-Lyon-Morris-
859 PM CDT Fri Sep 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND NORTHERN LYON COUNTIES UNTIL 1000 PM
CDT...
At 859 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dunlap, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eskridge, Americus, Harveyville, Allen, Admire, Bushong and Dunlap.
This includes Kansas Turnpike between mile markers 145 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.
LAT...LON 3852 9635 3852 9648 3857 9654 3892 9610
3877 9595 3867 9595 3846 9635
TIME...MOT...LOC 0159Z 229DEG 28KT 3856 9639Local storm report, Sep 27, 9:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 6 SW OVERBROOK 38.71N 95.62W
09/27/2019 E1.25 INCH OSAGE KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 56 min |
| Sep 27, 7:11 PM CDT | Special Weather Statement | TOP | Lyon | 49 min |
| Sep 27, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 55 min |
| Sep 27, 7:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 58 min |
| Sep 27, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 55 min |
| Sep 27, 7:58 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 32 min |
| Sep 27, 8:08 PM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| Sep 27, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 35 min |
| Sep 27, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 51 min |
| Sep 27, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 47 min |
| Sep 27, 8:57 PM CDT | Special Weather Statement | TOP | Dickinson | 48 min |
| Sep 27, 8:59 PM CDT | Special Weather Statement | TOP | Lyon | 61 min |
| Sep 27, 9:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 30 min |
| Sep 27, 9:23 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 43 min |
| Sep 27, 9:37 PM CDT | Special Weather Statement | TOP | Douglas | 38 min |
| Sep 27, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 50 min |
| Sep 27, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 46 min |
| Sep 27, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 23 min |
| Sep 27, 10:14 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Lyon, Osage | 5 hr |
| Sep 27, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 34 min |
| Sep 27, 10:18 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Sep 27, 10:25 PM CDT | Special Weather Statement | TOP | Morris | 35 min |
| Sep 27, 10:37 PM CDT | Special Weather Statement | TOP | Lyon | 23 min |
| Sep 27, 10:44 PM CDT | Special Weather Statement | TOP | Jefferson | 46 min |
| Sep 27, 11:02 PM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| Sep 27, 11:57 PM CDT | Special Weather Statement | TOP | Osage | 33 min |
| Sep 28, 12:38 AM CDT | Special Weather Statement | TOP | Osage | 37 min |
| Sep 28, 1:30 AM CDT | Special Weather Statement | TOP | Douglas | 15 min |
| Sep 28, 12:03 PM CDT | Special Weather Statement | TOP | Morris | 27 min |
| Sep 28, 1:31 PM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Sep 28, 3:00 PM CDT | Special Weather Statement | TOP | Franklin | 15 min |
| Sep 28, 4:30 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.